Tags

, , , , , , , , , , ,


Arthroplasty wound complications linked to oral anticoagulant use.

Arthroplasty wound complications linked to oral anticoagulant use

Published on September 21, 2012 at 9:15 AM

By Lynda Williams, senior medwireNews Reporter

Multicenter research suggests that recovery from hip or knee arthroplasty may be significantly affected by choice of pharmaceutical thromboprophylaxis.

Pooled data from eight hospitals in England shows that patients given low molecular weight heparin (LMWH) had a significantly lower rate of wound complications in the 30 days after surgery than those treated with the oral anticoagulant rivaroxaban, at 2.81% versus 3.86% and an odds ratio (OR) of 0.72.

The rate of return to surgery to treat wound complications did not significantly differ by treatment, but patients with wound complications ‑ defined as hematoma or superficial or deep infection ‑ had a significantly longer stay on average than those without, at 14.2 versus 6.6 days.

However, patients given rivaroxaban were significantly less likely to develop symptomatic deep vein thrombosis than their LMWH-treated counterparts (0.23 vs 0.91%), report Simon Jameson (James Cook University Hospital, Middlesbrough, UK) and co-authors.

Source & full article – click here.

Advertisements